Idaho, 2021

Heavy Snow in Idaho, February 6 to 7, 2021

February 6 to 7, 2021 · NWS OTX · 1 event in 1 county or zone

Period of mountain snow on February 6th brought 6 to 12 inches of snow to the Central Idaho Panhandle mountains. This produced dangerous and slick driving conditions at Lookout Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Period of mountain snow on February 6th brought 6 to 12 inches of snow to the Central Idaho Panhandle mountains. This produced dangerous and slick driving conditions at Lookout Pass. The Idaho Panhandle Avalanche Center urged against backcountry travel due to heavy snow loading and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 3:38 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 6, 3:38 AM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
338 AM PST Sat Feb 6 2021

.SYNOPSIS...
Periods of mountain snow will fall Saturday into Sunday creating
winter driving conditions for the Cascade passes and for Lookout
and Lolo Passes in Idaho. Otherwise, more populated areas are
likely to see slighter chances for light snow and a wintry mix of
precipitation. In addition, areas of gusty winds will develop
Saturday morning and continue through the day. Colder temperatures
are expected next week as cooler Canadian air pushes into the
Inland Northwest.

&&

.DISCUSSION...
Today through Sunday: The upper level jet axis is beginning to
shift southward across the Inland Northwest. At the surface, we're
seeing many locations across the Columbia Basin and into the
Palouse beginning to see increasing wind. This will be the case
through much of the day; gusty winds from the eastern slopes of
the Cascades, especially locations from the Kittitas Valley north
through the Waterville Plateau, and eastward through the Columbia
Basin, into the Palouse, and on the northern slopes of the Blues
Mountains. The winds will begin weakening this evening from north
to south with some areas in far southern and southeast Washington
seeing breezy to gusty winds through late tonight. These wind
speeds will likely create difficult driving conditions especially
for high profile vehicles. Winds should be weaker on Sunday,
however some elevated winds are possible in the Columbia Basin.

Snow will be the second hazard expected for today's forecast. The
Cascade Crest will see continued snowfall through today, with
highest snow accumulations expected at the mountain passes
including Steven's Pass. The other area of concern is the Idaho
Panhandle. Areas from Sandpoint to Coeur d'Alene and eastward on
I-90 to Lookout Pass will see the greatest accumulations (as well
as mountains south of I-90). Not many surprises or changes with
model guidance this morning compared with the last few days/model
runs, so that builds confidence in the forecast.

The jet and associated trough will begin to shift south and
weaken over our region through the day Sunday, and as such winds
and snow will begin to taper off. Behind this feature we will be
presented with a colder airmass (-17C at 700mb). Depending how
much cloud cover we hold on to, the temperature forecast for
Sunday and Sunday night may change a bit. This will be the start
of a colder trending week ahead with the door open to an arctic
airmass. /Dewey

Monday through Friday: Ridge axis placed well off the coast allows
for a continuation of upper level northwest flow of varying
intensity through this time interval. This pattern will favor lower
level northerly/Northeasterly flow allowing seepage of drier and
colder air down from British Columbia. As such much of the forecast
is marked as colder than what would be considered normal for this
time of year. In addition most locations have a dry forecast and not
so much in the way of sky cover with the exception being minor pops
for snow showers that appear from time to time over the Blue
Mountains, Camas Prairie, Shoshone County, and locations within
close proximity of the Cascade Crest given this prolonged interval
of northwest flow aloft. /Pelatti

&&

AVIATION...
12Z TAFS: Gusty winds and mountain snow/mountain obscurations are
expected through the next 24 hours. First, the threat for
isolated gusts in excess of 50 mph will be near Wenatchee this
morning roughly 12-16z. Lower confidence of gusts being realized
at the KEAT airfield, so opted to go with LLWS. A second and
possibly stronger surge of winds will arrive 18-00z with
increasing confidence for gusts greater than 50 mph, thus included
a prevailing strong wind. These winds will spread into the Basin
and Palouse with lighter gust potential. Wind gust potential will
decrease in the evening but sustained winds will remain breezy
well toward 06z. Heavy mountain snow and widespread mountain
obscurations are likely along the Cascade Crest and Idaho
Panhandle. Marginal VFR to IFR conditions from snow are expected
to impact Couer d'Alene, Kellogg, Sandpoint, and Republic with
light snow accumulations possible at the terminals. A mix of
rain/snow or just rain expected to stretch west into Spokane-
Pullman at times but confidence is very low for any accumulation
at this time. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  29  36  21  30  13 /  40  20  10  20   0   0
Coeur d'Alene  38  29  32  18  29  10 /  80  40  20  20   0   0
Pullman        40  32  36  24  32  18 /  60  50  40  40  10   0
Lewiston       49  37  44  31  39  24 /  30  30  30  40  10   0
Colville       39  24  36  14  29   8 /  40  20  10  10   0   0
Sandpoint      36  26  28  16  25   9 / 100  50  20  20   0   0
Kellogg        34  26  30  16  27   9 / 100  80  50  50  20  10
Moses Lake     52  31  45  22  39  22 /  10   0   0   0   0   0
Wenatchee      48  32  42  24  35  23 /  20  20  10  10   0   0
Omak           42  26  37  19  31  16 /  20  30  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST this afternoon for Coeur
     d'Alene Area-Northern Panhandle.

     Winter Storm Warning until 10 AM PST Sunday for Central
     Panhandle Mountains.

WA...Winter Weather Advisory until 10 AM PST Sunday for East Slopes
     Northern Cascades.

     High Wind Warning until 5 PM PST this afternoon for Waterville
     Plateau-Wenatchee Area.

     Wind Advisory from 10 AM this morning to 7 PM PST this evening
     for Moses Lake Area-Upper Columbia Basin-Washington
     Palouse.

     Wind Advisory from 7 AM this morning to 7 PM PST this evening
     for Lower Garfield and Asotin Counties.

&&
Hazardous weather outlook, Feb 6, 4:12 AM PST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
412 AM PST Sat Feb 6 2021

IDZ001>004-026-027-WAZ031-042-071215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
East Slopes Northern Cascades-
412 AM PST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

The mountains of the central Idaho Panhandle will receive 5 to 15
inches of snow through Sunday evening, with highest amounts in the
central Idaho mountains including Lookout Pass on Interstate 90.
The Camas Prairie will see up to 4 inches of snow. The Cascade
Crest mountain passes including Stevens Pass will see up to two
feet of snow through Sunday evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Additional snow is expected Sunday night through early Monday for
the Cascade Crest mountain passes and the central Idaho Mountains
including Lookout Pass. Much colder temperatures are likely
through late week under an arctic airmass.

WAZ032>035-041-044-071215-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
412 AM PST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected from the Waterville Plateau through the
Columbia Basin into the Palouse today and tonight with wind gusts
40 to 50 mph possible. Select areas from Wenatchee through the
Waterville Plateau may see gusts up to 60 mph. Winds will begin
tapering off late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Gusty winds Sunday will be weaker than Saturday, with parts of the
Columbia Basin seeing gusts up to 40 mph. Much colder temperatures
are likely through late week under an arctic airmass.

WAZ036>038-043-071215-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
412 AM PST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 6, 6:00 AM PST to February 7, 3:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Lookout Pass and Silver Mountain ski resorts reported 9 to 12 inches of new snow accumulation. The heavy, new snow loading and winds led to high avalanche danger. The Idaho Panhandle Avalanche Center advised against backcountry travel in the St. Regis and Silver Valley. Severe driving conditions across Lookout Pass on Interstate 90 made for difficult travel on the 6th and overnight.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944512.